Alert archive / Michigan / Frost Advisories in 2018

Frost Advisory 2, NWS Detroit, MI

October 13, 201812 counties in Michigan

NWS Detroit, MI issued this frost advisory at Oct 13, 2018, 3:02 PM EDT for 12 counties in Michigan. It took effect at Oct 14, 2018, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 3:02 PM EDT (19:02 UTC)
In effect from
Oct 14, 2018, 2:00 AM EDT
Expired
Oct 14, 2018, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Genesee County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 7 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS73 KDTX 131902
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
302 PM EDT Sat Oct 13 2018

MIZ055-060>063-068>070-075-076-082-083-141200-
/O.NEW.KDTX.FR.Y.0002.181014T0600Z-181014T1200Z/
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Sandusky, Owosso, Flint, Lapeer, 
Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, 
and Monroe
302 PM EDT Sat Oct 13 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Detroit/Pontiac has issued a
Frost Advisory, which is in effect from 2 AM to 8 AM EDT Sunday. 

HAZARDOUS WEATHER...

 * Areas of frost are expected overnight as temperatures fall into
   the middle 30s and winds remain light.

IMPACTS...

 * Damage to sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

DG
1 follow-up statement
632 
WWUS73 KDTX 140803
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
403 AM EDT Sun Oct 14 2018

MIZ055-060>063-068>070-075-076-082-083-141200-
/O.CON.KDTX.FR.Y.0002.000000T0000Z-181014T1200Z/
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Sandusky, Owosso, Flint, Lapeer, 
Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, 
and Monroe
403 AM EDT Sun Oct 14 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * Areas of frost are expected this morning as temperatures bottom
   out in the mid 30s with nearly calm wind.  

IMPACTS...

 * Damage to sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

BT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Oct 13, 1:51 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 13, 1:51 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
151 PM EDT Sat Oct 13 2018

.AVIATION...

Mostly VFR conditions will prevail through the rest of this TAF
period. There are a few pockets of MVFR ceilings within a diurnal cu
field being drawn across the southern terminals under WSW flow of
around 10 knots. These clouds are showing signs of erosion leading
into this TAF period and will continue to lift to full VFR
conditions into the late afternoon and early evening hours. Winds
around 5-10 knots will begin to back more out of the south into the
evening and overnight.

For DTW...Lower stratus persist into the early afternoon period, but
showing signs of decreasing. Anticipate at least some FEW-SCT Cu to
linger within the 18-21Z time frame. Ceilings will remain below 5000
ft or below until dry air scatters out these clouds.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings aob 5000 feet during early afternoon. Low this
  evening and tonight.

&&

.PREV DISCUSSION...
Issued at 403 AM EDT Sat Oct 13 2018

DISCUSSION...

Rain that occurred along and south of the I-69 corridor since
midnight was associated with a mid level deformation pattern within
the upper level trough axis, both of which are exiting quickly
eastward. A trailing sprinkle is possible during the rest of the
predawn hours but fully dry conditions can be expected by sunrise
across SE Michigan. That leaves the transition of cloud conditions
to address for the rest of the morning into early afternoon. Early
morning satellite imagery indicates mid and high clouds stripping
away to the east and revealing broken coverage of stratocu over
Lower Michigan. These clouds are a combination of lingering boundary
layer moisture and lake influence within the low level thermal
trough. The cold air is also migrating west to east across the
region along and ahead of the surface high pressure axis which is a
good proxy for the leading edge of air that is warm and dry enough
to halt lake cloud production. Broken coverage of low clouds leading
up to sunrise then diminishes during the morning and gives way to a
mostly sunny afternoon. Sunshine and and light wind backing toward
the southwest helps high temps reach the lower 50s most locations
which is on the warm end of the guidance range.

Dry conditions and modest low level warm advection continue as
southwest flow strengthens tonight and Sunday. This along with
partly to mostly sunny sky helps lift temperatures into the upper
50s Sunday afternoon. The temperature rebound occurs ahead of the
next low pressure system and cold front moving from central Canada
into the northern Great Lakes. The associated upper wave is shown in
satellite imagery moving along the Canadian border today and is
modeled to shear apart near James Bay during Sunday. The cold front
then becomes parallel to strong southwest flow aloft and stalls
across northern Lower Michigan ahead of the stronger upper level
circulation moving toward western Lake Superior by Sunday evening.
It is this feature that will strengthen the frontal zone and sweep
the boundary through SE Michigan during Monday. The best low level
moisture transport is directed from the Gulf more into the Ohio
valley during this time, which keeps event total QPF generally less
than 0.25 inch across SE Michigan, but enough moisture will be drawn
northward for generous coverage of rain showers to spread over the
region late Sunday night through Monday morning.

High pressure following the Monday front gets pinched quickly into
the Ohio valley Monday night as a larger low pressure system arrives
in the northern Great Lakes. That same area of Ohio valley high
pressure is shown in global model solutions to extend back into the
southern Plains and cut off Gulf moisture to the Great Lakes. The
incoming front then will be short on moisture but not on colder air
as it reinforces the Monday front with below normal temperatures.
Guidance at this point suggests readings dropping back down into the
40s for highs during the mid week period.

MARINE...

A moderate westerly wind will exist today, with the region north of
expansive high pressure lifting through the Ohio valley. Winds turn
southwesterly and strengthen modestly tonight and Sunday in advance
of a cold front. This trajectory will be favorable for a stronger
wind response and accompanying increase in wave heights from Saginaw
Bay into central portions of Lake Huron. This will lead to a period
of small craft advisory conditions over Saginaw Bay. Potential for a
brief period of gusts to near 30 knots will exist. Winds then turn
northwesterly Sunday night with the frontal passage. A moderate
northwest wind holds through Monday, with gusts reaching 20 to 25
knots at times. A stronger southwest wind will again emerge Tuesday
in advance of the next cold front. Potential for a period of gusts
to near gales appear possible during this time.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 10 PM this evening to 10 AM EDT Sunday
     for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AA
DISCUSSION...BT
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 13, 4:25 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
425 AM EDT Sat Oct 13 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
425 AM EDT Sat Oct 13 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LHZ421-422-140830-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
425 AM EDT Sat Oct 13 2018

This hazardous weather outlook is for Saginaw Bay.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect tonight for Saginaw Bay. Please
see the latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-441>443-462>464-140830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
425 AM EDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:03 AM EDTSmall Craft AdvisoryDTX30 hr

Nearby

Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.